Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 261, NWS North Platte, NE

August 8, 2018Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 8, 2018, 4:59 AM CDT for Custer County, Nebraska. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 4:59 AM CDT (09:59 UTC)
Expired
Aug 8, 2018, 5:14 AM CDT
In force
15 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Custer County, NE

The radar

The Grand Island radar (KUEX), 127 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

929 
WUUS53 KLBF 080959
SVRLBF
NEC041-081030-
/O.NEW.KLBF.SV.W.0261.180808T0959Z-180808T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
459 AM CDT WED AUG 8 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  South central Custer County in central Nebraska...

* Until 530 AM CDT.

* At 458 AM CDT, a severe thunderstorm was located 7 miles north of
  Eddyville, or 20 miles south of Broken Bow, moving southeast at 10
  mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Oconto, Burr Oak, Buckeye, Pressey State Wildlife Management Area,
  Intersection of Highway 183 and Cumro Road and Cumro.

This includes Highway 183 between mile markers 73 and 77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4104 9936 4105 9979 4119 9979 4128 9968
      4105 9925
TIME...MOT...LOC 0958Z 316DEG 9KT 4112 9959 

HAIL...1.50IN
WIND...<50MPH
 
$$

Allen
1 follow-up statement
339 
WWUS53 KLBF 081014
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
514 AM CDT WED AUG 8 2018

NEC041-081024-
/O.CAN.KLBF.SV.W.0261.000000T0000Z-180808T1030Z/
Custer NE-
514 AM CDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CUSTER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 4104 9936 4105 9979 4119 9979 4128 9968
      4105 9925
TIME...MOT...LOC 1012Z 316DEG 9KT 4109 9955 

$$

Allen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:55 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 8, 3:55 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
355 AM CDT Wed Aug 8 2018

.SHORT TERM...(Today and tonight)
Issued at 353 AM CDT Wed Aug 8 2018

A weak boundary should be the focus for isolated to scattered
thunderstorms this afternoon into early this evening. Model
consensus has this boundary in the vicinity of I-80. Will carry a
scattered pop near the boundary along I-80. NAM model is the most
aggressive, with the latest 06Z run very similar to the 00Z run. NAM
would suggest decent CAPE and enough shear for a strong storm or
two. Storm motion will be nearly due south, so carried some low
chance scattered pops into southwest Nebraska early this evening.
Storms should weaken thereafter with the loss of daytime heating.

Should be a quiet overnight tonight as no discernible wave aloft is
noted. A bit drier air will also filter into the region, so lows
will be a few degrees cooler. Expecting some upper 50s across the
northwest and potions of the Sandhills, with lower 60s elsewhere.

.LONG TERM...(Thursday through Tuesday)
Issued at 353 AM CDT Wed Aug 8 2018

Upper level ridging will remain in place across the western CONUS
during the period. The ridge will attempt to build eastward into
portions of the Central and Northern Plains. This should keep these
areas dry for the most part. Meanwhile across the Southern Plains,
an upper low will attempt to form, which will set the stage for
scattered showers and thunderstorms. Overall it appears fairly quiet
across our immediate area the next several days. Temperatures to
remain near normal for this time of year, with highs mostly in the
middle to upper 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1115 PM CDT Tue Aug 7 2018

Isolated thunderstorm activity will continue for a few more hours
tonight. Isolated thunderstorms are possible along and south of
Interstate 80 Wednesday afternoon. Otherwise VFR will prevail
overnight through Wednesday evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...CDC
Hazardous weather outlook, Aug 7, 10:23 PM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
1023 PM CDT Tue Aug 7 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-090330-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1023 PM CDT Tue Aug 7 2018 /923 PM MDT Tue Aug 7 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to perhaps scattered thunderstorm activity is possible
across the southern Panhandle and southwest Nebraska. An isolated
strong or briefly severe thunderstorm is possible. Large hail and
wind damage are the severe weather hazards.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Isolated thunderstorm activity is possible Wednesday afternoon,
generally along and south of Interstate 80. An isolated strong or
briefly severe thunderstorm is possible. Large hail and wind
damage are the severe weather hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 8, 1:00 AM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
1200 AM MDT WED AUG 8 2018

NEZ022-035-056-057-080645-
Deuel NE-Arthur NE-Garden NE-Keith NE-
1200 AM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH...SOUTHERN GARDEN AND NORTHEASTERN DEUEL COUNTIES
UNTIL 1245 AM MDT...

At 1200 AM MDT, Doppler radar was tracking a strong thunderstorm near
Lisco, or 13 miles west of Oshkosh, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Oshkosh around 1220 AM MDT.
  Lewellen around 1240 AM MDT.

Other locations impacted by this storm include Ash Hollow State
Historical Park, Ruthon, Clear Creek State Wildlife Management Area,
Bluewater Battlefield State Historical Park, Windlass Hill and
Intersection of Highway 27 and 9 Mile Road.

This includes Highway 92 between mile markers 115 and 123.

LAT...LON 4145 10190 4111 10208 4132 10262 4139 10261
      4140 10264 4153 10264
TIME...MOT...LOC 0600Z 282DEG 35KT 4144 10260

Taylor
Special weather statement, Aug 8, 2:48 AM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
248 AM CDT WED AUG 8 2018

NEZ038-080830-
Custer NE-
248 AM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER COUNTY UNTIL
330 AM CDT...

At 248 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Arnold, or 18 miles east of Stapleton, moving east at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pleasant Hill.

This includes the following highways...
 Highway 2 between mile markers 261 and 265.
 Highway 92 between mile markers 252 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4149 10025 4164 10025 4159 9976 4131 9991
TIME...MOT...LOC 0748Z 292DEG 16KT 4158 10019

Allen
Special weather statement, Aug 8, 2:51 AM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
151 AM MDT WED AUG 8 2018

NEZ058-069-080815-
Chase NE-Perkins NE-
151 AM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERKINS AND
NORTHEASTERN CHASE COUNTIES UNTIL 215 AM MDT...

At 150 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Grant, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Perkins and northeastern Chase Counties.

This includes Highway 61 between mile markers 45 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4065 10194 4083 10190 4082 10145 4055 10152
TIME...MOT...LOC 0750Z 280DEG 20KT 4074 10183

Allen
Special weather statement, Aug 8, 3:48 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
348 AM CDT WED AUG 8 2018

NEZ038-080930-
Custer NE-
348 AM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 430
AM CDT...

At 348 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Anselmo to Oconto. Movement
was east at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Broken Bow, Callaway, Ansley, Merna, Mason City, Oconto, Berwyn,
Weissert, Westerville, Arcadia Diversion Dam State Wildlife
Management Area, Burr Oak, Gavin Siding, Lodi, Intersection of
Highway 183 and Cumro Road, Buckeye, Block Hill Basin, Pleasant Hill,
Pressey State Wildlife Management Area and Cumro.

This includes the following highways...
 Highway 183 between mile markers 73 and 107.
 Highway 2 between mile markers 261 and 307.
 Highway 92 between mile markers 258 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4105 9991 4163 10012 4151 9921 4140 9921
      4139 9920 4105 9921
TIME...MOT...LOC 0848Z 287DEG 28KT 4153 9988 4115 9974

Allen
Special weather statement, Aug 8, 4:16 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
416 AM CDT WED AUG 8 2018

NEZ038-081000-
Custer NE-
416 AM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CUSTER COUNTY UNTIL 500 AM CDT...

At 416 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Merna to near Eddyville. Movement was
southeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Broken Bow, Callaway, Ansley, Merna, Mason City, Oconto, Berwyn,
Weissert, Westerville, Milldale, Burr Oak, Gavin Siding, Lodi,
Intersection of Highway 183 and Cumro Road, Buckeye, Block Hill
Basin, Pleasant Hill, Pressey State Wildlife Management Area,
Finchville and Cumro.

This includes the following highways...
 Highway 183 between mile markers 73 and 104.
 Highway 2 between mile markers 263 and 307.
 Highway 92 between mile markers 255 and 308.

LAT...LON 4104 9936 4105 10004 4162 10014 4146 9921
      4140 9921 4139 9920 4105 9921
TIME...MOT...LOC 0916Z 301DEG 30KT 4149 9980 4108 9962

Allen

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:01 PM CDTSpecial Weather StatementLBFMcPherson44 min
Aug 7, 7:26 PM CDTSpecial Weather StatementLBFCuster49 min
Aug 7, 7:38 PM CDTSevere Thunderstorm WarningLBFCuster39 min
Aug 7, 7:45 PM CDTSpecial Weather StatementLBFMcPherson30 min
Aug 7, 8:17 PM CDTSpecial Weather StatementLBFMcPherson43 min
Aug 7, 8:22 PM CDTSpecial Weather StatementLBFCuster38 min
Aug 7, 8:43 PM CDTSpecial Weather StatementLBFLincoln47 min
Aug 8, 1:00 AM CDTSpecial Weather StatementLBFDeuel45 min
Aug 8, 1:16 AM CDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith29 min
Aug 8, 2:48 AM CDTSpecial Weather StatementLBFCuster42 min
Aug 8, 2:51 AM CDTSpecial Weather StatementLBFChase24 min
Aug 8, 3:09 AM CDTSevere Thunderstorm WarningLBFCuster36 min
Aug 8, 3:48 AM CDTSpecial Weather StatementLBFCuster42 min
Aug 8, 4:16 AM CDTSpecial Weather StatementLBFCuster44 min
Aug 8, 4:44 AM CDTSevere Thunderstorm WarningLBFCuster16 min
Aug 8, 5:30 AM CDTSpecial Weather StatementLBFCuster30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.